Alert archive / North Dakota / Red Flag Warnings in 2024

Red Flag Warning 10, NWS Bismarck, ND

October 4, 202428 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Oct 4, 2024, 12:02 PM MDT for 28 counties in North Dakota. It took effect at Oct 5, 2024, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2024, 12:02 PM MDT (18:02 UTC)
In effect from
Oct 5, 2024, 10:00 AM MDT
Expired
Oct 5, 2024, 8:00 PM MDT
In force
10 hr
Issued by
NWS Bismarck, ND
All 28 counties

Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Ward County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 56 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 4, 11:35 AM MDT, 27 minutes earlier. Its key messages:

  • It continues to look like Saturday will be very windy, with near-critical to critical fire weather conditions expected over portions of western and central North Dakota.
  • A High Wind Watch remains in effect for western and much of central North Dakota. A Fire Weather Watch remains in effect for a good portion of western and south central North Dakota.
  • Very little to no measurable precipitation is expected through most of next week.
Area forecast discussion, Oct 4, 11:35 AM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1235 PM CDT Fri Oct 4 2024

.KEY MESSAGES...

- It continues to look like Saturday will be very windy, with
  near-critical to critical fire weather conditions expected
  over portions of western and central North Dakota.

- A High Wind Watch remains in effect for western and much of
  central North Dakota. A Fire Weather Watch remains in effect
  for a good portion of western and south central North Dakota.

- Very little to no measurable precipitation is expected through
  most of next week.

&&

.UPDATE...
Issued at 1226 PM CDT Fri Oct 4 2024

For the early afternoon update, western and central North Dakota
sits under a clear sky with only a few higher clouds skirting
the far north at times. Near critical fire weather conditions
remain possible this afternoon across portions of the southwest
and south central as winds continue to become breezy and
relative humidity dips into the 20 to 30 percent range. Thus
far, we have seen winds out of the south up to 25 mph with gusts
up to 32 mph or so, mainly over the south central and southeast.
No major changes were needed for this update.

UPDATE
Issued at 950 AM CDT Fri Oct 4 2024

No major changes were needed for this update. The Freeze Warning
was allowed to expire on time. Main focus now turns to wind and
fire weather concerns.

UPDATE
Issued at 630 AM CDT Fri Oct 4 2024

No significant changes to the going forecast. The Freeze Warning
continues through 9 am. Freezing temperatures are spotty south
of Highway 2 but more uniform to the north.

As far as the winds on Saturday are concerned, the latest ECMWF
EFI is not quite as expansive with the 0.9 probabilities as the
previous run, keeping them mostly along and north of the Highway
200 corridor. The Shift of Tails has also dropped a little but
is still above 1 in the far north central and east into the
Turtle Mountains area. The latest 06 UTC NAM Bufkit soundings
(NAM has been more conservative than the GFS) continues to show
winds of 55 to 60 knots at the top of the boundary layer across
the north, and 50 to 55 knot winds at or just above the boundary
layer over places like DIK, BIS and JMS. HWW criteria look more
certain north, but can't be ruled out either over the southern
half of the CWA. No changes to the the current hazards. Updated
text products will be transmitted shortly.

&&

.DISCUSSION...
Issued at 252 AM CDT Fri Oct 4 2024

Currently, high pressure was situated over southern Minnesota
and extended west into the central Dakotas. It was mostly clear
across the region with some thin high level cloudiness tracking
east from eastern Montana into the Dakotas. Temperatures were in
the lower 30s to lower 40s.

For today, the freeze warning continues through 9 AM. No plans
to change this. NDAWN mesonet is showing a pretty good area of
lows in the lower to mid 30s attim along and north of the
Highway 2 corridor, with some readings down into the upper 20s.
Farther south more hit and miss areas in the lower to mid 30s.

It will a breezy to windy this afternoon with southerly winds
generally 15 to 25 mph west 20 to 30 mph central. There are a
few areas of near advisory to advisory criteria winds over the
south central but given the small areal extent and short
duration (2-3 hours) will hold off on issuing a small wind
advisory. Will pass this along though to the day shift to
monitor.

Winds drop off this evening but will pick up after midnight as
shortwave trough currently over the eastern Pacific races east
across the Northern/Canadian Rockies and closes off a stacked
low pressure system over Southern Saskatchewan Saturday morning
and propagates into southeast Manitoba by 00 UTC Sunday. This
will bring an associated strong cold front west to east across
the forecast area Saturday morning, with strong gradient winds
remaining over the areas through the day and into Saturday
evening.

The NAEFS SA page indicates strong winds of 50kts at 85H and
60kts at 70H over northwest ND around 18 UTC Saturday and
tracking into north central-northeast ND by 00 UTC Sunday. The
12Z 10/3 ECMWF EFI shows probabilities of winds and wind gusts
have increased from yesterday with probabilities of 0.9 or
higher over the northern half of the CWA. The wind gust shift of
tails is at 2 around the Turtle Mountains, which indicates at
least some probability for a higher scale event. Looking at the
NBM 4.2 data the probability of a 24 HR 10m Max Wind Gust of 55
mph or greater is pretty much above 80 percent along and north
of the Highway 200 corridor and near 100 percent over portions
of the northwest and far north central. The probabilities drop
off South of Hwy 200 and are pretty much highest over the
normally high areas as you get south of I-94.

Similar to yesterday there looks to be a strong initial surge as
the cold front moves into western ND in the pre-dawn hours. The
isallobaric component is quite strong and is aligned well with
the strongest push of cold advection with this initial surge.
The problem is that it's pushing through the forecast area at an
unfavorable time. However you do see an initial bump of steep
lapse rates move through, but it looks like it's ever so
slightly trailing the strong cold advection and isallobaric
component. It seem then that we will get an initial surge of
strong winds across all of western and central ND with the cold
front. The RAP shows that the initial surge would be strongest
over the western third of ND, and then wash out a bit as it
pushes into central ND. It's possible that that winds here
could be at or above HWW criteria (especially west) but it's
reasonable to assume that it won't be for a long duration, maybe
2-3 hours at best. As the strong gradient winds develop during
the day and lapse rates increase in the late morning through the
afternoon, we get more into a mix down scenario, and the
question transitions to where will the best potential be for
strong winds aloft to mix down to the surface. An educated guess
would be that the north would be favored over the south half of
the CWA. With this in mind we did extend the High Wind Watch
east through Rolette, Pierce, Wells and Foster counties. This
was in collaboration with FGF which added a HWW to the Devils
Lake Basin. Although the southern portion of the CWA, lets say
the I-94 corridor and south seems to be the are of most
uncertainty for HWW criteria winds, but with the initial surge
and strong winds still present at the top of the mixed layer
Saturday afternoon, we will continue keep the southwest and
south central in the High Wind Watch. The James River Valley was
not in the initial watch and we will keep them out. A Wind
Advisory will be needed everywhere that does not get upgraded to
a High Wind Warning.

After Saturday, confidence remains high in a warming trend into
next week, although ensemble temperature spreads increase a
little bit towards the latter half of the week. NBM forecasts
for Tuesday and onwards are generally on the higher end of the
25th/75th ensemble spread. However, with an impressive ridge for
October and dry conditions, this seems more than reasonable.
Bottom line is that temperatures next week should return to the
70s for highs, with many locations potentially reaching the 80s
during mid-week. Fortunately, winds are favored to remain fairly
light overall next week, which should help limit otherwise
increasing fire weather concerns

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1226 PM CDT Fri Oct 4 2024

VFR conditions are expected through the period. That being said,
a strong cold front will cross the state from northwest to
southeast overnight shifting winds from out of the south to out
of the northwest. As the front moves overhead, most sites have
the potential to see some enhanced low level wind shear. Winds
will continue to increase behind the front through the morning
on Saturday, eventually becoming strong. Sustained values up to
45 mph and gusts to 65 mph will be possible towards the end of
the period, especially across the northwest and perhaps the
north central.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Saturday evening for
NDZ001-002-009-010-017-018-031>033-040-041-043-044.
High Wind Watch from Saturday morning through late Saturday
night for NDZ003>005-011>013-019>023-025-034>036-042-045>047-
050.
Fire Weather Watch from Saturday morning through Saturday
evening for NDZ009-017>020-031>034-040>046.

&&

UPDATE...ZH
DISCUSSION...TWH
AVIATION...ZH
Hazardous weather outlook, Oct 4, 11:36 AM MDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1236 PM CDT Fri Oct 4 2024

NDZ009-017>020-031>034-040>046-051745-
Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-
Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1236 PM CDT Fri Oct 4 2024 /1136 AM MDT Fri Oct 4 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions are possible over portions
of southwest and south central North Dakota this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A High Wind Watch is in effect from early morning through mid
evening on Saturday. See www.weather.gov/bis for additional
information.

A Fire Weather Watch is in effect from mid morning through mid
evening on Saturday. See www.weather.gov/bis for additional
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-010>013-021>023-025-035-036-047-050-051745-
Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-
Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Logan-
McIntosh-
1236 PM CDT Fri Oct 4 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions are possible over portions
of south central North Dakota this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A High Wind Watch is in effect from early Saturday morning
through Saturday evening. See www.weather.gov/bis for additional
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ037-048-051-051745-
Stutsman-La Moure-Dickey-
1236 PM CDT Fri Oct 4 2024

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions are possible over portions
of south central North Dakota, including the James River Valley
this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong west to northwest winds are possible Saturday morning
through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 12:46 PM MDTHigh Wind WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 21 more34 hr

Nearby

Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.